New York, 2014

Hail and Damaging Winds in New York, July 2 to 3, 2014

July 2 to 3, 2014 · NWS BGM · 12 events in 4 counties and zones

A stalled frontal boundary resulted in moist and unstable air present over central New York. An approaching upper level system provided the forcing needed to generate severe thunderstorms across central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stalled frontal boundary resulted in moist and unstable air present over central New York. An approaching upper level system provided the forcing needed to generate severe thunderstorms across central New York. Organized shear and lift resulted in large hail along with severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 10:48 AM EST, 42 minutes earlier.

Area forecast discussion, Jul 2, 10:48 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1148 AM EDT WED JUL 2 2014

.SYNOPSIS...
THE UNSTABLE MOIST ATMOSPHERE...AND AN APPROACHING FRONT...WILL
CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION TODAY
THROUGH THURSDAY. SOME STORMS TODAY MAY CONTAIN STRONG GUSTY
WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BOTH
DAYS. DRY AND COOLER CANADIAN HIGH PRESSURE WILL THEN BUILD IN FOR
THE LONG HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS BEGUN AS ATMOSPHERE DESTABILIZES WITH MLCAPES
INCREASING TO 2000-3000 J/KG OVER NEPA AND THE SOUTHERN TIER OF
NY. WEAK DEWPOINT DISCONTINUITY AND WIND SHIFT CONVERGENT ZONE
BISECTS THE FORECAST AREA THIS MORNING...AND MIDLVL FORCING
BENEATH A RIGHT ENTRANCE REGION OF 300 MB JET STREAK IS THE
SYNOPTIC SET UP FOR SEVERE WEATHER. AS A RESULT...SEVERE STORM
WATCH 384 HAS BEEN ISSUED UNTIL 7 PM.

THE SYNOPTIC FEATURES ARE FORECAST TO DRIFT SLOWLY EASTWARD LATER
TODAY WITH UPR LVL JET LIFTING SLIGHTLY NORTHWARD TONIGHT. DIURNAL
DESTABILIZATION SHOULD TAKE THE BULK OF THE ACTIVITY OUT OF THE
FORECAST FOR THE OVERNIGHT HOURS...BUT THERE ARE STILL SOME HINTS
OF VERY WEAK MIDLVL FEATURES SLIDING THROUGH THE BROAD SOUTHWEST
FLOW THAT COULD TRIGGER ADDITIONAL PATCHES OF SHOWERS AND STORMS
DURING THE OVERNIGHT...SO WILL LEAVE SOME LOW CHANCE POPS FOR THAT.

WARM AND MUGGY CONDITIONS WILL PREVAIL THE REST OF THE
DAY...TEMPERED TEMPORARILY BY PASSING STORMS. MUGGY AGAIN TONIGHT
WITH 60S TO NEAR 70 FOR OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
345 AM UPDATE...
MAIN CONCERN IS HEAVY RAINFALL POTENTIAL DUE TO STALLING
FRONT...AND INDIRECT TROPICAL MOISTURE FEED FROM TROPICAL
SYSTEM THAT WILL INTERACT WITH THE FRONT. SECONDARY LINGERING
CONCERN FOR STRONG THUNDERSTORMS WITH GUSTY WINDS...MAINLY
SOUTHEASTERN PART OF OUR AREA.

MODEL CONSENSUS CONTINUES TO HANG UP PROGRESS OF THE FRONT...AS IT
AWAITS PASSAGE OF A SHARPER SOUTHERN STREAM WAVE THAT WILL MERGE
WITH GENERAL BROAD UPPER TROUGH. IN FACT...BALANCE OF MODELS ONLY
GET THE SURFACE FRONT MIDWAY THROUGH THE AREA NOW ON THURSDAY. NOT
ONLY DOES THIS PERHAPS ALLOW FOR LINGERING GUSTY THUNDERSTORM
THREAT FOR SOUTHEAST PARTS OF OUR AREA /I.E. AHEAD OF THE SURFACE
FRONT AND WITH CONTINUED DECENT SHEAR/...BUT ALSO A HEAVY RAINFALL
THREAT IN THE GENERAL VICINITY OF THE FRONTAL ZONE.

RIGHT ENTRANCE REGION OF STRONG SSW JET WILL RESIDE SQUARELY
ACROSS OUR AREA...MEANWHILE INDIRECT FEED OF TROPICAL MOISTURE
WILL EXTEND WELL INLAND OF WHAT IS NOW TROPICAL STORM ARTHUR. THIS
SET UP APPEARS SIMILAR TO WHAT IS CALLED PREDECESSOR RAINFALL
EVENTS /ALSO CALLED PRE...WHICH ARE LINKED TO PAST FLASH FLOODING
EVENTS/...WITH JUXTAPOSITION OF TROPICAL SYSTEM ADVANCING UP
CAROLINA COAST...TO ENTRANCE REGION OF SOUTHWESTERLY JET TO THE
NORTH.

COMPARED TO PRIOR GUIDANCE...THE SLIGHTLY FURTHER
WESTWARD POSITIONING OF THESE INGREDIENTS HEIGHTENS CONCERNS FOR
HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR NEPA INTO A GOOD
CHUNK OF CENTRAL NY...ESPECIALLY POCONOS- CATSKILLS /BUT NOT
LIMITED ONLY TO THERE...GIVEN CONTINUED SHIFTING OF JET AND FRONT
PLACEMENTS/. PRECIPITABLE WATER VALUES WILL BE NEAR OR EVEN
SLIGHTLY ABOVE AN INCH-AND- THREE- QUARTERS...AND SOUNDINGS
EXHIBIT AN INCREASINGLY MOIST- ADIABATIC LOOK WHICH WILL PROMOTE
EFFICIENT RAIN PROCESSES. WHILE I DO NOT YET HAVE THE CONFIDENCE
ON A SPECIFIC GEOGRAPHICAL AREA FOR A FLASH FLOOD WATCH...I COULD
SEE ONE BEING ISSUED FOR THE MOST VULNERABLE LOCATIONS AS WE GET
CLOSER TO THE EVENT. OF COURSE...RAINFALL THAT FIRST OCCURS
TODAY/TONIGHT...WILL BE A PART OF THE DECISION OF WHICH AREAS WILL
BE MOST SENSITIVE TO ADDITIONAL RAINS THURSDAY.

RAIN AND THUNDER WILL GRADUALLY SHIFT EAST THURSDAY NIGHT/EARLY
FRIDAY...YIELDING TO LARGE AND DRY HIGH PRESSURE THAT WILL START
BUILDING IN FROM THE MIDWEST. FRIDAY LOOKS COOLER AND MAINLY DRY
AS CLOUDS GIVE WAY TO SUN...AND DRY NORTHWEST WINDS PICK UP TO
CAUSE DEWPOINTS TO FALL THROUGH THE 50S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
2 AM WED UPDATE...
AGAIN LITTLE CHANGE AND FOLLOWED WPC GUIDANCE. HIGH PRESSURE WILL
KEEP THE AREA DRY SAT TO SUN NGT THEN A CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE LONG TERM. BUSY ON RADAR SO MOSTLY
MINOR TWEEKS TO CURRENT WPC GUIDANCE.

2 PM TUE UPDATE...
LOOKING AT FRIDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD...
DECIDED TO FOLLOW CLOSELY TO WPC GUIDANCE AGAIN TODAY AND MADE
MINOR ADJUSTMENTS TO THE PRIOR FORECAST. THE UPPER LEVEL TROUGH
THAT IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY WILL BE LOCATED OVER THE MID-WEST BY THURSDAY EVENING.
THE TROUGH WILL SLOWLY SHIFT EAST THROUGH SAT MORNING. THE
EXPECTED COLD FRONT WILL BE EAST OF THE CWA BY 00Z FRIDAY AND NW
SFC IS EXPECTED TO PREVAIL WITH COOLER AND DRIER AIR ALOFT. AS NW
FLOW WILL PREVAIL THROUGH FRIDAY AFTERNOON... UPSLOPE SHOWERS MAY
DEVELOP DUE TO LINGERING LOW LVL MOISTURE REMAINING OVER THE CWA.

FRIDAY NIGHT THE UPPR LVL TROUGH AXIS WILL SHIFT TO THE EAST OF
THE AREA AND SFC RIDGING WILL BUILD IN FROM THE WEST. THIS WILL
RESULT IN THE CHANCE FOR UPSLOPE SHOWERS DIMINISHING ACROSS THE
CWA. A SFC RIDGE IS EXPECTED TO REMAIN OVER THE CWA WITH QUIET
WEATHER THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES
WILL BE ON THE WARMING TREND HEADING TOWARDS THE WEEKEND WITH
TEMPERATURES RISING INTO THE LOW TO MID 80S BY SUNDAY. LOW
TEMPERATURES ARE EXPECTED TO BE IN THE UPPR 40S TO MID 50S THROUGH
THE PERIOD.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
7 AM UPDATE...
ANOTHER ROUND OF THUNDERSTORMS WILL FORM MIDDAY AND MOVE THROUGH
CENT NY 17 TO 21Z AND AVP BY 24Z. THUNDERSTORMS COULD HAVE MVFR
CIGS AND VSBYS AND MAYBE IFR VSBYS.

THIS EVENING MOSTLY VFR AGAIN. LATE TONIGHT FOG SHOULD FORM AGAIN.
SHOULD BE MORE WIDESPREAD AND LOWER THAN THIS MORNING DUE TO THE
EXPECTED RAIN. ALL BUT SYR SHOULD HAVE MVFR VSBYS. ELM MAY DROP TO
IFR LATE.

WINDS S TO SW AT 5 KTS EARLY BUT EAST AT RME AND LVAR ELM/AVP.
DURING THE DAY S TO SW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE
TO CALM ALL SITES.

OUTLOOK...

THU...RESTRICTIONS FROM RA/TSRA AS MOIST COLD FRONT MOVES THROUGH
THE REGION.

THU NGT THROUGH SUN...VFR EXCEPT POSSIBLE LATE NIGHT VALLEY FOG
KELM EACH DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...JAB
SHORT TERM...MDP
LONG TERM...KAH/TAC
AVIATION...TAC
Hazardous weather outlook, Jul 2, 3:22 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT WED JUL 2 2014

NYZ009-015>018-022>025-036-037-044-055-PAZ038-030830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
BRADFORD-
422 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING
WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED
OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE
VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER
THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME THUNDERSTORMS MAY LINGER INTO THURSDAY...OTHERWISE HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-030830-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
422 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING
WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED
OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE
VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER
THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STALLED FRONT...AND AN INDIRECT TROPICAL MOISTURE FEED FROM WHAT
IS NOW TROPICAL STORM ARTHUR...WILL CAUSE THUNDERSTORMS WITH HEAVY
RAINFALL THURSDAY. THERE IS SOME POTENTIAL FOR FLASH FLOODING
DEPENDING ON HOW THINGS EVOLVE. A FLASH FLOOD WATCH MAY BE ISSUED
FOR THE MOST VULNERABLE LOCATIONS IF CONFIDENCE IN THIS THREAT
INCREASES. ALSO...SOME STORMS THURSDAY MAY STILL CONTAIN STRONG
GUSTY WINDS.

NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN THURSDAY.

In the hours before

Local storm report, Jul 2, 9:49 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 AM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND DMG     NORTH TOWANDA           41.78N  76.45W
07/02/2014                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN ON VEHICLE

&&

JML
Local storm report, Jul 2, 10:34 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             WARREN CENTER           41.93N  76.17W
07/02/2014  M1.00 INCH       BRADFORD           PA   TRAINED SPOTTER

&&

JML
Local storm report, Jul 2, 11:00 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             MONTROSE                41.83N  75.88W
07/02/2014  M0.88 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

&&

JML
Local storm report, Jul 2, 11:17 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1217 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             FRIENDSVILLE            41.92N  76.05W
07/02/2014  M1.75 INCH       SUSQUEHANNA        PA   PUBLIC

&&

JML
Local storm report, Jul 2, 11:29 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             BROOKLYN                41.75N  75.81W
07/02/2014  M2.00 INCH       SUSQUEHANNA        PA   TRAINED SPOTTER

&&

JML

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Sullivan

When
July 2, 11:30 AM EST
Where
Sullivan County, 2.81 mi N of Briscoe
Measured
0.75 in hail
Reported by
Public
Coordinates
41.810, -74.890

Thunderstorm Wind, Sullivan

When
July 2, 11:47 AM EST
Where
Sullivan County, Livingston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.900, -74.830

A tree was blown through a house and penny size hail was also reported with the thunderstorm.

Hail, Sullivan

When
July 2, 11:49 AM EST
Where
Sullivan County, Livingston Manor
Measured
1.5 in hail
Reported by
Public
Coordinates
41.900, -74.830

Hail, Sullivan

When
July 2, 12:04 PM EST
Where
Sullivan County, Woodbourne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.750, -74.600

Hail, Sullivan

When
July 2, 12:05 PM EST
Where
Sullivan County, Callicoon Center
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -74.970

Thunderstorm Wind, Sullivan

When
July 2, 12:49 PM EST
Where
Sullivan County, 2.81 mi N of Briscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.810, -74.890

Power lines were blown down and dime to quarter size hail also occurred.

Thunderstorm Wind, Oneida

When
July 2, 7:26 PM EST
Where
Oneida County, Stittville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.220, -75.280

Trees and wires were blown down.

Thunderstorm Wind, Oneida

When
July 2, 7:30 PM EST
Where
Oneida County, 0.85 mi SE of Holland Patent
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.240, -75.260

Multiple trees were blown down from near Floyd to Trenton Falls.

Thunderstorm Wind, Tompkins

When
July 2, 7:40 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.590, -76.370

Numerous trees were blown down in the village.

Thunderstorm Wind, Cortland

When
July 2, 7:50 PM EST
Where
Cortland County, 0.69 mi N of Cortland Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
42.610, -76.200

Numerous trees were blown down along State Route 281 with multiple trees blown down in the city.

Thunderstorm Wind, Cortland

When
July 2, 8:00 PM EST
Where
Cortland County, 0.69 mi N of Blodgett Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.580, -76.130

Numerous trees were blown down around the town of Polkville.

Hail, Tompkins

When
July 3, 12:50 PM EST
Where
Tompkins County, Danby
Measured
0.88 in hail
Reported by
Public
Coordinates
42.350, -76.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518947, 518952, 518948, 518949, 518950, 518954, 518955, 518956, 518957, 518958, 518959, 518951.